Alert archive / Utah / Flash Flood Warnings in 2021
Flash Flood Warning 54, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2021, 7:43 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 7:43 PM MDT (01:43 UTC)
- Expired
- Jul 28, 2021, 10:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 3067 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WGUS55 KGJT 290143
FFWGJT
UTC019-290445-
/O.NEW.KGJT.FF.W.0054.210729T0143Z-210729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
743 PM MDT Wed Jul 28 2021
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
South Central Grand County in east central Utah...
* Until 1045 PM MDT.
* At 743 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Additional rainfall amounts of
0.5 to 1.5 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Arches National Park.
This includes the following streams and drainages...
Tenmile Canyon, Salt Wash, Sagers Wash, Colorado River and Placer
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3864 10973 3870 10978 3883 10974 3889 10966
3886 10946 3870 10941 3864 10950 3869 10954
3867 10968
FLASH FLOOD...RADAR INDICATED
$$
JDC2 follow-up statements
718
WGUS75 KGJT 290234
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
834 PM MDT Wed Jul 28 2021
UTC019-290445-
/O.CON.KGJT.FF.W.0054.000000T0000Z-210729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
834 PM MDT Wed Jul 28 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT THIS
EVENING FOR SOUTH CENTRAL GRAND COUNTY...
At 834 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 1 inch of rain has
fallen. Additional rainfall amounts of 0.1 to 0.4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams and streets
as well as other poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
Arches National Park.
This includes the following streams and drainages...
Tenmile Canyon, Salt Wash, Sagers Wash, Colorado River and Placer
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3864 10973 3870 10978 3883 10974 3889 10966
3886 10946 3870 10941 3864 10950 3869 10954
3867 10968
FLASH FLOOD...RADAR INDICATED
$$
JDC106
WGUS75 KGJT 290435
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
1035 PM MDT Wed Jul 28 2021
UTC019-290445-
/O.EXP.KGJT.FF.W.0054.000000T0000Z-210729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand UT-
1035 PM MDT Wed Jul 28 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MDT THIS EVENING FOR
SOUTH CENTRAL GRAND COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3864 10973 3870 10978 3883 10974 3889 10966
3886 10946 3870 10941 3864 10950 3869 10954
3867 10968
$$
JDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:56 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 28, 5:56 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
556 PM MDT Wed Jul 28 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 154 PM MDT Wed Jul 28 2021
Substantial monsoon moisture is in place as an expansive high
pressure drifts over the plains. Storms are beginning to develop in
the higher terrain and are expected to drift to the northwest this
afternoon. Individuals will be capable of heavy rainfall, and so cell
training and back building could lead to flash flooding. The highest
storm chances will be across the southwestern two thirds of the CWA.
Clusters of intense cells could produce outflows and mesoscale waves
that may further downstream development. Forecasting the placement
and track of these clusters is difficult, so no watches have been
issued. Pockets of stratiform will stabilize some areas while
leaving other places unstable for isolated to scattered storms this
evening and overnight. This late activity looks to be concentrated
in northeast Utah and northwest Colorado possibly lingering through
the morning. Models show that a jet streak on the southern periphery
of the high pressure will pass over the area tomorrow, which could
enhance the lift for development. South to southeasterly flow will
keep the moisture values high. This all should result in greater
storm coverage. Storm motion will have a more southerly component,
but in general move from south-southeast to the north-northwest. The
evolution and flooding risk will mirror today, but more widespread
coverage.
.LONG TERM...(Friday through Wednesday)
Issued at 154 PM MDT Wed Jul 28 2021
The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.
Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.
Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.
High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 556 PM MDT Wed Jul 28 2021
Numerous showers and thunderstorms will linger through late
tonight. Heavy rain, small hail, gusty outflow winds to 30 kts and
frequent lightning will occur with these storms. All terminal
sites will see a 30 to 50 percent chance of being impacted through
09Z tonight. Storms diminish by sunrise with another round of
thunderstorms developing over the high terrain after 18Z Thursday.
Most sites will see VFR conditions prevail with brief reductions
to MVFR in storms.
&&
.HYDROLOGY...
Issued at 556 PM MDT Wed Jul 28 2021
Localized areas of heavy rainfall are possible again across the
area over the next several days. Places that have had multiple
rounds of rainfall will be more susceptible to flooding. The San
Juans, Paradox Valley, Uncompahgre over the Red Rock Country
including the Utah National Parks remains a prime area for
potential flooding with best potential for localized heavy
rainfall.
Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Flash Flood watches have been issued for the San Juan Mountains
for Thursday and Friday afternoon and additional highlights may be
coming. Please stay up-to-date on the latest forecast.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ018-019.
Flash Flood Watch from Friday afternoon through Friday evening
for COZ018-019.
Flash Flood Watch until midnight MDT tonight for COZ008-010-013.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...ERW
AVIATION...JDC
HYDROLOGY...TGJTHazardous weather outlook, Jul 28, 4:10 AM MDT, 15 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 410 AM MDT Wed Jul 28 2021 COZ001>014-017>023-UTZ022>025-027>029-291015- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 410 AM MDT Wed Jul 28 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Another round of scattered showers and thunderstorms will occur today, beginning over the high terrain by late morning and drifting into lower elevations late afternoon into the evening. Lightning and heavy rainfall will be the main threats along with gusty outflow winds. A few storms will be capable of producing locally heavy rainfall over portions of southwest Colorado and southeast Utah which could lead to flooding. The thunderstorm threat should end early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily scattered to numerous showers and thunderstorms can be expected each day with monsoon moisture entrenched across the area. Storm activity and coverage looks to increase late this week into the weekend with better potential for storms to last through the overnight hours. Moderate to heavy rain, gusty winds and lightning will be the primary threats with storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 28, 5:07 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
507 PM MDT Wed Jul 28 2021
COZ017-020-UTZ028-282330-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
507 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTROSE AND
SOUTHWESTERN MESA COUNTIES UNTIL 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Nucla, or 24 miles northeast of La Sal, moving
west at 10 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with
this storm. Heavy rainfall may lead to localized flooding.
This storm will remain over mainly rural areas of west central
Montrose and southwestern Mesa Counties.
This includes Colorado 141 between mile markers 83 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3854 10873 3846 10874 3840 10882 3848 10912
3863 10901
TIME...MOT...LOC 2306Z 105DEG 10KT 3849 10888
ERWLocal storm report, Jul 28, 6:28 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
628 PM MDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL 2 S DE BEQUE 39.31N 108.21W
07/28/2021 M0.70 INCH MESA CO TRAINED SPOTTER
&&Local storm report, Jul 28, 7:32 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
732 PM MDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM DEBRIS FLOW CAMEO 39.15N 108.31W
07/28/2021 MESA CO DEPT OF HIGHWAYS
I-70 CLOSED IN BOTH DIRECTIONS DUE TO
MUDSLIDE AT EXIT 46 (CAMEO).
&&Special weather statement, Jul 28, 7:32 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
732 PM MDT Wed Jul 28 2021
COZ003-006-007-017-UTZ025-027-290215-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Debeque to Silt Corridor CO-Grand Valley CO-Arches/Grand Flat UT-
Tavaputs Plateau UT-
732 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN
GARFIELD AND EAST CENTRAL GRAND COUNTIES UNTIL 815 PM MDT...
At 732 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles west of De Beque to near Grand
Junction to 21 miles southwest of Palisade. Movement was west at 20
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Grand Junction, Fruita, Loma, Mack, Orchard Mesa, Glade Park,
Redlands and Fruitvale.
This includes the following highways...
Interstate 70 in Colorado between mile markers 1 and 34.
Interstate 70 in Utah between mile markers 223 and 231.
U.S. Highway 50 in Colorado between mile markers 32 and 36.
Colorado 139 between mile markers 1 and 28.
Colorado 141 between mile markers 135 and 146.
LAT...LON 3960 10892 3925 10928 3886 10895 3876 10850
3906 10851 3938 10834
TIME...MOT...LOC 0132Z 103DEG 16KT 3939 10855 3908 10867 3882 10852
CharnickLocal storm report, Jul 28, 7:36 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
736 PM MDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM DEBRIS FLOW 5 SE GRAND CO ARPT 38.44N 109.38W
07/28/2021 SAN JUAN UT DEPT OF HIGHWAYS
DEBRIS FLOW ON PACK CREEK FIRE.
&&Local storm report, Jul 28, 7:37 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
737 PM MDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM DEBRIS FLOW 5 NW LA SAL JCT 38.37N 109.44W
07/28/2021 SAN JUAN UT DEPT OF HIGHWAYS
DEBRIS FLOW ON HIGHWAY 191 BETWEEN MILE
MARKERS 104 AND 112.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:32 PM MDT | Flash Flood Warning | GJT | San Juan | 75 min |
| Jul 28, 7:23 PM MDT | Flash Flood Warning | GJT | Grand, San Juan | 3 hr |
| Jul 28, 7:38 PM MDT | Areal Flood Warning | GJT | Grand | 5 min |
| Jul 29, 5:39 PM MDT | Areal Flood Advisory | GJT | San Juan | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.